Illinois, 2026

Hail in Illinois, March 15, 2026

March 15, 2026 · NWS ILX · 2 events in 2 counties and zones

with a warm front extending eastward into Illinois. As this warm front lifted northward across the region, scattered strong thunderstorms developed, some of which produced isolated hail up to nickel-sized in Sangamon and Cass counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong low pressure system was near Kansas City, Missouri on the morning of Sunday, March 15th...with a warm front extending eastward into Illinois. As this warm front lifted northward across the region, scattered strong thunderstorms developed, some of which produced isolated hail up to nickel-sized in Sangamon and Cass counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 5:45 AM CST, 1 hour 10 minutes earlier. Its key messages:

  • Severe weather is possible this afternoon and early evening, with the greatest threat near and east of I-55. Damaging winds potentially exceeding 75 mph and a few strong tornadoes are the primary hazards. Outside of the storms, strong gradient southerly winds will develop during mid to late morning and continue this afternoon, gusting 45 to 55 mph and possibly higher in east central IL this afternoon. These strong winds will likely continue through tonight and into Monday morning. Wind Advisory remains in effect for central and southeast IL from 10 am today until 7 am Monday.
  • A sharp transition from rain to snow occurs late this evening and overnight behind a strong cold front, accompanied by wind gusts as high as 45-55 mph at times and rapidly falling temperatures tonight. Snow accumulations are possible with the highest probabilities of exceeding 2 inches focused near and west of the Illinois River and reducing visibilities to less than a half mile at times. A Blizzard Warning is posted for Knox and Stark counties from 10 pm tonight until 1 pm Monday.
  • Subfreezing high temperatures on Monday and Tuesday, with minimum wind chills of zero to 5 below over the IL river valley late tonight into Monday morning. Wind chills will lower to zero to 10 below across much of central IL from I-70 north during Monday night into mid Tuesday morning.
Area forecast discussion, Mar 15, 5:45 AM CST, 1 hour 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
645 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Severe weather is possible this afternoon and early evening,
  with the greatest threat near and east of I-55. Damaging winds
  potentially exceeding 75 mph and a few strong tornadoes are the
  primary hazards. Outside of the storms, strong gradient
  southerly winds will develop during mid to late morning and
  continue this afternoon, gusting 45 to 55 mph and possibly
  higher in east central IL this afternoon. These strong winds
  will likely continue through tonight and into Monday morning.
  Wind Advisory remains in effect for central and southeast IL
  from 10 am today until 7 am Monday.

- A sharp transition from rain to snow occurs late this evening
  and overnight behind a strong cold front, accompanied by wind
  gusts as high as 45-55 mph at times and rapidly falling
  temperatures tonight. Snow accumulations are possible with the
  highest probabilities of exceeding 2 inches focused near and
  west of the Illinois River and reducing visibilities to less
  than a half mile at times. A Blizzard Warning is posted for Knox
  and Stark counties from 10 pm tonight until 1 pm Monday.

- Subfreezing high temperatures on Monday and Tuesday, with
  minimum wind chills of zero to 5 below over the IL river valley
  late tonight into Monday morning. Wind chills will lower to zero
  to 10 below across much of central IL from I-70 north during
  Monday night into mid Tuesday morning.

&&

.DISCUSSION...
Issued at 400 AM CDT Sun Mar 15 2026

The 08Z/3 am surface analysis shows a strong 989 mb low pressure
just nw of Wichita KS had a warm front extending into northern MO
and sw IL (just sw of a Quincy to Pittsfield to Litchfield to
near Mt Vernon line). Radar mosaic shows a spotty showers in
northern IL from I-80 north and lifting northeast, while larger
areas of showers and a few thunderstorms over western and
northern Iowa into southern parts of MN/WI. Mostly cloudy skies
over much of CWA, with larger breaks in the clouds from I-72
south. Temps ranged from low to mid 40s from Galesburg to Lincoln
and Decatur and Paris northeast to the lower 50s from Keokuk, IA
to Springfield to Effingham and Mt Carmel airport sw. Lower 60s
were found over St Louis which was in the warm sector.

The latest CAMs show strong low pressure lifting ne toward the
IA/IL border by 18Z/1 pm today while lifting the warm front
northward into far northern IL and far se WI. Some CAM members
showing a band of showers and isolated thunderstorms developing
into west central IL around sunrise and tracking eastward over
central IL toward I-57 during this morning. But main band of
convection to occur ahead of a strong cold front that moves into
west central IL early this afternoon, and tracks eastward toward
the IL/IN border by 01-02Z (8-9 pm) this evening. SPC Day1 outlook
continues slight risk of severe storms this afternoon over much of
CWA from Galesburg se with enhanced risk of severe storms later
this afternoon and early evening se of a Danville to Shelbyville
line. Areas east of the IL river have a hatched area for wind
gusts of 75 mph or higher and as high as 30-45% risk of damaging
winds over enhanced risk area in southeast IL later today. Areas
east of a McLean, DeWitt, Logan and Sangamon counties have
hatched area of EF-2 or stronger tornadoes possible with 5 to less
than 10% risk over enhanced area of southeast IL. SPC has 10%
risk of tornadoes over far southern 7 counties of IL closer to
Paducah, KY.

Per SPC day1 discussion... There still appear potential for
widespread potentially damaging wind gusts at least approaching or
exceeding 50 kts, with an evolving pre-frontal squall line as it
spreads across and east of the middle to lower Mississippi Valley
vicinity. Gusts exceeding 65 kts, and potential for tornadoes, may
tend to be confined to meso-vortices evolving along the leading
edge of the convective outflow, particularly within the more moist
environment across the lower Ohio Valley. There may also be a
late afternoon into early evening window of opportunity, across
this same corridor, for either initially discrete supercell
development or discrete supercell development just ahead of the
evolving eastward advancing line. If this occurs, there will
probably be at least somewhat greater potential for strong
tornadoes. However, this remains unclear, particularly given the
limited breadth of the moist sector, and the tendency for it to be
rather quickly overtaken by the cold front.

We continued the wind advisory across CWA from 10 am today through
7 am Monday for southerly winds increasing to 25-35 mph and gusts
40-55 mph late morning and afternoon, and switching west to nw
during tonight. Strong NW winds continue on Monday especially in
the morning and may need to extend the wind advisory longer. The
HRRR and RRFS show higher gusts over 50 mph over parts of east
central IL late morning into mid afternoon, so will need to watch
this area for possible upgrade to high wind warning, as Ford,
Iroquois and Kankakee counties are in from 10 am to 9 pm CDT today.

The other side of this potent storm system is the winter side of
it as much colder air ushers in by late evening and overnight as
winds turn west to nw and still gusting 40-50 mph at times. Will
likely see snow over IL river valley during late evening and into
rest of central IL during overnight. HREF showing 30-50% chance of
blizzard condtions over Knox and Stark counties after 10 pm
tonight into early Monday morning (visibilities less than 1/4
mile and wind gusts over 35 mph for at least 3 hours). We issued a
blizzard warning for Knox and Stark counties from 10 pm tonight
until 1 pm Monday. May need to possibly extend blizzard warning
further se into the IL river valley or have a winter wx advisory.
But still some uncertainty of snowfall amounts. We currently have
1-3 inches of snow overnight into Mon morning from I-55 nw with
the higher amounts over Knox and Stark counties. Near white out
conditions could extend further se over the IL river valley
overnight into early Mon morning. The snow squall parameter on
Monday is hinting as possible snow squalls by late Mon morning and
afternoon over eastern IL into Indiana with narrow 1-2 inch snow
bands possible and reduced vsbys. Otherwise rest of CWA should see
snow chances diminish from sw to ne during Monday afternoon as
storm pulls away and gusty WNW winds weakening a bit but still
gusting 30-40 mph Mon afternoon.

Wind chills to lower to zero to 5 below over the IL river valley
late tonight into Monday morning, and then zero to 10 below during
Monday night into mid Tue morning from I-70 north. Afternoon
highs in the low to mid 60s today (upper 60s to around 70 in
southeast IL) will be subfreezing highs Monday and Tuesday. Dry
weather for Monday night and Tuesday, then a clipper system likely
brings some light snow to the area during Tue night with
generally less than 1 inch. The heavier snow of 2-4 inches to be
over the upper MS river valley generally north of the Quad Cities.
After a chance of light snow in far eastern IL early Wed morning,
should return to dry and milder pattern Wed into the weekend as
strong mid/upper level trof pulls away from the region and strong
upper level ridge builds over the Southwest US and southern
plains. Highs in the low to 50s Wed (upper 50s from Springfield
sw) climbs into the low to mid 60s Thu, upper 60s/lower 70s Friday
and still above normal temps this weekend with highs in the upper
50s to mid 60s.

07

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 645 AM CDT Sun Mar 15 2026

All sites will start as VFR with mid level cigs around 12-15kft.
HiRes models show a narrow line of sub severe showers and
scattered storms moving across all sites in the morning. Cigs
could drop to MVFR around 2.5kft with these storms and have a 2hr
PROB30 group at PIA and BMI. Only VCSH for SPI, DEC, and CMI with
no MVFR cigs for now. All sites will have MVFR cigs for late
morning and afternoon, but when main line of storms develops and
moves through each site, have a 3hr TEMPO group at each site with
very high winds, vis around 1sm and cigs below 1kft. After storms,
rain/snow mix is possible at all sites, but have no reduction in
vis and lower MVFR cigs. Later in the evening, light snow will
occur at PIA, and with high winds, will have BLSN as well. SPI,
DEC, CMI, and BMI will just see BLSN, but have included a prob30
group for light snow. Winds will continue to increase in speed
out of the southeast, then become southerly for most of the day,
then westerly after the front/storms moves through. Gusts will be
very high just ahead of the afternoon storms and behind in the
evening.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 AM CDT Monday for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

Blizzard Warning from 10 PM this evening to 1 PM CDT Monday for
ILZ027-028.

&&
Hazardous weather outlook, Mar 15, 4:13 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
513 AM CDT Sun Mar 15 2026

ILZ027-028-161100-
Knox-Stark-
513 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

A narrow line of strong to potentially severe thunderstorms is
expected to develop and move quickly eastward ahead of a cold front
early to mid afternoon. Damaging wind gusts in excess of 60 mph will
be the primary risk. While the risk is lower, localized hail up to 1
inch in diameter could also occur.

Strong southerly winds will gust 40 to 50 mph ahead of the cold
front later this morning and into Monday morning. Higher gusts over
50 mph are possible tonight into early Monday morning. Rain will turn
to snow during mid to late this evening and will continue off and on
through Monday morning. Between 2 and 3 inches of snow are expected
with blowing and drifting snow overnight into midday Monday. A
blizzard warning is in effect from 10 pm tonight until 1 pm Monday as
visibilities could be restricted to a quarter mile or less with the
snow and strong winds causing white out conditions at times.

Wind chills are forecast to lower to between zero and 5 below late
tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Blowing and drifting snow along with reduced visibilities to a
quarter mile or less will cause near white out conditions into midday
Monday, and severely impact travel for the Monday morning commute.
Bitter cold wind chills of 5 to 10 below are expected during Monday
night into mid Tuesday morning. Some light snow accumulations up to
around 1 inch are likely Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 to 4 pm today.

Expected storm motion is toward the east around 50 mph.

ILZ029>031-036>038-040>043-047>053-161100-
Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-
De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-
513 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

A narrow line of strong to potentially severe thunderstorms is
expected to develop and quickly move eastward ahead of a cold front
during mid to late afternoon. Damaging wind gusts, locally in excess
of 70 mph east of the IL river, will be the primary risk. However, a
couple tornadoes cannot be ruled out east of I-55. While the risk is
lower, localized hail up to 1 inch in diameter could also occur over
the IL river valley.

Strong southerly winds will gust as high as 45 to 55 mph ahead of
the cold front from late this morning and afternoon, then switch west
to northwest during tonight with gusts 40 to 50 mph tonight into
Monday morning. Rain will change to snow during late evening and
early overnight and continue into early Monday afternoon. Between 1
and 2 inches of snow is forecast with areas of blowing snow overnight
into Monday. This could create travel hazards for the Monday morning
commute, especially from I-55 northwest.

Bitter cold wind chills of 5 below to 5 above are expected late
tonight into Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Blowing and drifting snow along with reduced visibilities will cause
near white out conditions into midday Monday, especially from I-55
northwest and impact the morning commute Monday morning. Bitter cold
wind chills of 5 to 10 below zero are expected during Monday night
into mid Tuesday morning. Some light snow accumulations generally
less than 1 inch are likely Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 to 6 pm today.

Expected storm motion is toward the east around 50 mph.

ILZ044>046-054>057-061>063-066>068-071>073-161100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
513 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

A narrow line of severe thunderstorms is expected to develop and
quickly move eastward ahead of a cold front late this afternoon into
early this evening. Damaging wind gusts, locally in excess of 70
mph, will be the primary risk. However, a couple strong tornadoes
cannot be ruled out.

Strong southerly winds will gust 40 to 50 mph ahead of the cold
front from late this morning and afternoon, then switch west to
northwest during tonight with gusts over 40 mph overnight into Monday
morning. Rain will change to snow during overnight with patchy
blowing snow possible late tonight especially north of I-70.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow showers will likely continue Monday, with up to 1 inch of snow
with local amounts up to 2 inches north of I-70 is forecast with
patchy blowing snow into early to mid afternoon on Monday. This
could create travel hazards for the Monday morning commute,
mainly north of I-70. Wind chills are forecast to fall to around
zero overnight Monday night into mid Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from 5 to 9 pm today.

Expected storm motion is toward the east around 50 mph.

07

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cass

When
March 15, 6:55 AM CST to 7:00 AM CST
Where
Cass County, 0.69 mi S of Beardstown
Measured
0.88 in hail
Reported by
Public
Coordinates
40.010, -90.430

Hail, Sangamon

When
March 15, 7:15 AM CST to 7:20 AM CST
Where
Sangamon County, Springfield
Measured
0.88 in hail
Reported by
Public
Coordinates
39.800, -89.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323825, 1323826.